Your insulin should get to the fatty layer under your skin, but injecting through your trousers might mean it doesn’t get deep enough, so it doesn’t get absorbed properly. And that can upset your blood sugars.
I don’t eat the prescribed 15g of carbs when I’m low.
A whole packet of fruit pastilles is surprisingly easy to get through.
Libby says: It’s so easy to keep eating when you feel low, either because a hypo makes you really hungry, or because you want the hypo feelings to go away as quickly as possible. But having the whole packet of fruit pastilles is very likely to make you go too high later.
A while ago I had a terrible habit of leaving my pump at home.
I’d take it off for the shower and completely forget to put it back on.
Libby says: So easy to do, especially if you’re new to a pump.
The pump only has short acting insulin in it, so once it’s disconnected your blood sugars are going to go up pretty quickly, as there’s no insulin working. You should really only disconnect your pump for about an hour.
I should keep my insulin in the fridge but I don’t.
It’s under my desk in front of a window.
Libby says: Insulin that’s in your pen is fine at room temperature, but it shouldn’t get too hot or else it won’t work properly, and that can upset your diabetes management. So it’s never a good idea to keep it by a window in the sun, near a radiator, in a car glovebox and places like these.
Spare insulin that’s not in your pen needs to stay in the fridge (but not the freezer) again to make sure it works effectively.
I should order repeat prescriptions before I run out of test strips etc.
Libby says: Trying to get hold of insulin urgently can be tricky, as you can’t guarantee your local pharmacy will have it in stock.
Some pharmacies offer a service where if you register with them they will contact your GP to request your prescription and then you pick it up from them or they send it to you.
If I’m feeling lazy, sometimes I pretend to feel a hypo coming on so my mum brings me food and drink. Bad person!
Libby says:Treating a hypo when you’re blood sugars are at an OK level will only make you go high. If you’re hungry that’s fine of course, but you need to eat and inject.